Coumadin, which is also commonly known by the generic name “warfarin,” is a type of anticoagulant that is often prescribed to reduce the chances of blood clots that could easily cause strokes and embolisms. While the drug can be useful, it is also highly dangerous to patients — particularly when a dose is too high or a doctor prescribes it despite obvious risks to the patient.

What are the dangers of Coumadin?

Since Coumadin is a blood thinner and prevents clotting, one of the things patients often notice is that they bleed much more easily when they get a cut, bruise badly and experience bleeding gums when they brush their teeth. While those problems aren’t usually a major concern, the following side effects should be checked out at a hospital immediately:

  • Blood in your urine
  • Blood in your stool or a black, tarry stools
  • Coughing up blood
  • Unexplained bruising
  • Severe headache
  • Severe stomach pain
  • Swelling and pain around a joint
  • Blurred or spotty vision
  • Dizziness
  • Unusual weakness
  • Sores or changes in your skin color
  • Changes in your skin’s temperature
  • Severe skin pain

In some cases, Coumadin can even cause necrosis, which kills off healthy tissue and can lead to amputations.

What is Coumadin misuse?

Studies indicate that Coumadin increases the risk of intracranial bleeding significantly. In fact, a study involving 32,000 veterans over 75 years of age using Coumadin showed that one out of every three suffered bleeding in their brain. That indicates that doctors need to exhibit caution about prescribing Coumadin to anyone who is a fall risk and weigh out the risks versus the benefits with care.

In addition, since adverse reactions often occur within a few days of beginning the drug, patients should be monitored carefully when they start the drug. Patients who are put on a long-term dose should also be counseled to use a medic alert bracelet for safety.

When a doctor doesn’t exercise the appropriate level of care with Coumadin and it leads to a serious injury, patients and their families have a right to seek compensation for their losses. If you’re uncertain about what happened in your case, it might be time to seek out experienced advice.